Colorado, 2009

Hail in Colorado, August 30, 2009

August 30, 2009 · NWS PUB · 2 events in 1 county or zone

A severe thunderstorm dropped hailstones up to the size of quarters west of Trinidad.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm dropped hailstones up to the size of quarters west of Trinidad.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 30, 2:58 AM MST, 10 hours 28 minutes earlier.

Area forecast discussion, Aug 30, 2:58 AM MST, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
358 AM MDT SUN AUG 30 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...A FEW SEVERE STORMS POSSIBLE TODAY...

MAIN FORECAST CONCERN WILL BE FOR THIS AFTERNOON AND EARLY
EVE...WITH THE POTENTIAL OF A FEW STRONG TO SEVERE STORMS DEVELOPING
OVR THE ERN PLAINS. PRETTY MUCH EVERYWHERE E OF THE MTS COULD SEE
SOME STRONG CONVECTION. MAIN LIMITING FACTOR...AS MENTIONED IN
PREVIOUS AFD...IS THE WIDESPREAD CLOUDS AND COOLING WHICH MAY LIMIT
INSTABILITY. HOWEVER...WEAK SHORTWAVE THIS AFTERNOON MOVING THROUGH
NERN AND ERN CO WILL HELP SPARK A GOOD CHANCE OF STORMS...PARTICULARLY
OVR THE MTS EWD TO THE INTERSTATE 25 CORRIDOR. DEWPTS IN THE LOWER
TO MID 50S WILL CONTRIBUTE TO CAPE IN THE 1000 TO 1500 J/KG
RANGE...AND SHEAR WILL ONCE AGAIN BE 35-45 KTS WITH SERLY SFC FLOW
AND NW WINDS ALOFT. PARAMETERS WILL BE MARGINALLY FAVORABLE FOR
SUPERCELLS. HAVE MENTIONED SVR IN THE GRIDS FOR THE ENTIRE ERN
PLAINS AND MTS FOR THIS AFTERNOON AND EVE. HAIL TO ONE INCH WILL
BE THE MAIN THREAT...ALONG WITH FREQUENT CG LTG. ALSO COULD SEE
SOME LOCALLY HEAVY RAINFALL AND MINOR FLOODING...WITH PRECIP H2O
AT 125-200 PERCENT OF NORMAL. HOWEVER...RELATIVELY QUICK MOVEMENT
OF STORMS WILL LIMIT THIS THREAT SOMEWHAT. WITH H7 TEMPS FALLING
BACK TO THE 7-9 DEG RANGE TODAY...TEMPS WILL STRUGGLE TO GET INTO
THE MID 70S MOST LOCATIONS. ACTIVITY WILL SPREAD TO THE S
TONIGHT...WITH CLEARING CONDITIONS EXPECTED FROM NW TO SE LATE
TONIGHT. POPS SHOULD BE NIL BY MON MORN. ROSE

.LONG TERM...
UPPER TROUGH IS FORECAST TO MOVE ACROSS THE NORTHERN ROCKIES AND
INTO THE NORTHERN PLAINS BY MID WEEK. TROUGH WILL MOVE ACROSS THE
NORTHERN ROCKIES MONDAY FLATTENING AND SHIFTING THE UPPER RIDGE
THAT IS OVER THE AREA TO THE SOUTH AND EAST BY MONDAY NIGHT. GFS
IS THE OUTLIER AMONG THE OPERATIONAL MODELS AND ITS ENSEMBLE
MEMBERS TRACKING THE TROUGH ON A TRAJECTORY INTO THE CENTRAL
PLAINS. HAVE TRENDED TO THE NAM/SREF FOR THE FIRST PART OF THE
WEEK AND ECMWF THROUGH THE EXTENDED.

REMAINED CONSERVATIVE ON THUNDERSTORM POTENTIAL ON MONDAY WITH 00Z
GFS/03Z SREF AND NOW THE 06Z NAM COMING IN WITH DRIER CONDITIONS.
PV1.5 ANALYSIS INDICATES AN UPPER WAVE DROPPING SOUTH INTO EASTERN
CO MONDAY AFTERNOON OR EVENING DEPENDING ON MODEL SOLUTION. TIMING WILL
PLAY A ROLE IN WHERE AND HOW WIDE SPREAD THUNDERSTORMS BECOME.
SOUTHEASTERLY FLOW OVER THE EASTERN PLAINS WILL ALLOW MOISTURE TO
REMAIN IN PLACE. SOUNDINGS AND 700MB ANALYSIS DOES INDICATE
WARMING ALOFT WHICH MAY ALSO LIMIT THUNDERSTORM DEVELOPMENT. MODERATE
CAPE VALUES AND SHEAR AROUND 30 KTS COULD ALLOW FOR A COUPLE OF
STRONG THUNDERSTORMS IF AND WHEN THEY GET GOING.

BEYOND MONDAY...UPPER RIDGE IS FORECAST TO STRENGTHEN OVER THE
GREAT BASIN THROUGH MID WEEK WITH WEAK IMPULSES ROTATING INTO
EASTERN CO. THIS WILL LEAD TO THUNDERSTORM POSSIBILITIES EACH
AFTERNOON. GFS IS GENERATING DECENT AMOUNTS OF QPF TUESDAY
THROUGH THURSDAY BUT THE SOUTHERN TRAJECTORY OF THE NORTHERN
PLAINS TROUGH LOOKS TO BE INFLUENCING THIS. THINK THE ECMWF
SOLUTION WITH THE SUPPORT OF THE ENSEMBLE MEAN LOOK REASONABLE
WITH SLIGHT CHANCE THUNDERSTORMS EACH AFTERNOON.

UPPER TROUGH OVER THE PACIFIC NORTHWEST IS FORECAST TO BEGIN ITS
TREK ACROSS THE WESTERN CONUS THROUGH THE WEEKEND. GFS IS MUCH
DEEPER AND FASTER THAN THE ECMWF IN BRINGING THE TROUGH INTO THE
REGION. LOW CONFIDENCE IN TIMING/STRENGTH WITH LARGE ENSEMBLE
SPREADS WITH THIS SYSTEM...BUT IT SHOULD BRING COOLER TEMPERATURES
AND PRECIP TO THE REGION AT SOME POINT BY THE END OF THE EXTENDED
PERIOD.  MOZLEY

&&

.AVIATION...
MAIN SHORT TERM AVN CONCERN IS FOR LOW CLOUDS AND BR/FG
OVR PORTIONS OF THE ERN CO PLAINS...WITH VERY MOIST CONDITIONS NR
THE SFC. WILL LEAVE MENTION OF MVFR CONDITIONS FOR NOW IN KCOS
TAF...ALTHOUGH CURRENT OVC CONDITIONS MAY LIMIT FG POTENTIAL TO SOME
EXTENT. BEST TIME FRAME FOR SOME LOW CIGS WILL BE AROUND SUNRISE.
ANY VIS RESTRICTIONS SHOULD CLEAR BY MID MORNING. THIS
AFTERNOON...CONCERN WILL SHIFT TO THE POSSIBILITY OF TS OVR ALL
THREE TAF SITES...AND A FEW STORMS OVR THE 1-25 CORRIDOR AND PLAINS
COULD BE ON THE STRONG SIDE WITH LOCALIZED HEAVY RAIN AND SOME GR.
ACTIVITY WILL SHIFT SEWD TONIGHT AND CLEARING IS EXPECTED BY MON
MORNING. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

44/88
Hazardous weather outlook, Aug 30, 5:29 AM MST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
629 AM MDT SUN AUG 30 2009

COZ058>089-093>099-311230-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
629 AM MDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...THEN SPREAD EASTWARD INTO THE PLAINS BY LATE AFTERNOON
AND EVENING.  THE MAIN THREAT WITH MOST THUNDERSTORMS TODAY WILL BE
BRIEF HEAVY RAINFALL...WIND GUSTS UP TO 50 MPH...HAIL TO ONE HALF
INCH DIAMETER...AND CLOUD TO GROUND LIGHTNING.  HOWEVER...A FEW
STORMS COULD BECOME SEVERE ACROSS INTERSTATE 25 CORRIDOR AND EASTERN
PLAINS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. THESE
STRONGER STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS
AND...WIND GUSTS UP TO 60 MPH...IN ADDITION TO FREQUENT LIGHTNING AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORM MONDAY AFTERNOON AND
EVENING WITH THE POSSIBILITY OF A FEW STRONG TO SEVERE
THUNDERSTORMS. THE HIGHEST RISK OF STRONG TO SEVERE THUNDERSTORMS
WILL BE ALONG AND EAST OF INTERSTATE 25. HAIL TO ONE INCH IN
DIAMETER...WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE WITH THE STRONGEST STORMS.

TUESDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS ARE EXPECTED
TUESDAY AND WEDNESDAY OVER THE HIGHER TERRAIN. THUNDERSTORM
ACTIVITY IS EXPECTED TO INCREASE LATE IN THE WEEK AS A STORM
SYSTEM APPROACHES FROM THE WEST...HOWEVER THE SEVERE THREAT
APPEARS LIMITED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER NOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.

44/88

In the hours before

Special weather statement, Aug 30, 12:06 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
106 PM MDT SUN AUG 30 2009

COZ081-082-085-301930-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
106 PM MDT SUN AUG 30 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO
  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...SOUTHERN COLORADO SPRINGS.

AT 103 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PIKES PEAK...OR 11 MILES WEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  FORT CARSON.
  MANITOU SPRINGS.
  SECURITY.
  SOUTHERN COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 30, 1:15 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT SUN AUG 30 2009

COZ072-074-075-079-080-086>088-302045-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-PUEBLO
AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-SOUTHERN SANGRE DE CRISTO
MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN
7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW
7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500
FT-WET MOUNTAINS ABOVE 10000 FT-WET MOUNTAINS BETWEEN 6300 AND 10000
FT-
215 PM MDT SUN AUG 30 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO
  EXTREME SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO
  HUERFANO COUNTY IN SOUTHEAST COLORADO
  NORTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO
  SOUTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF FARISITA TO LA VETA PASS...WHICH WAS MOVING TOWARD THE
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  RYE.
  WALSENBURG.
  SPANISH PEAKS.
  LA VETA.
  CUCHARA.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 30, 1:20 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
220 PM MDT SUN AUG 30 2009

COZ074-088-302045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
220 PM MDT SUN AUG 30 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STONEWALL...OR 25 MILES WEST OF TRINIDAD...
WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BONCARBO.
  SEGUNDO.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Las Animas

When
August 30, 1:26 PM MST to 1:31 PM MST
Where
Las Animas County, Stonewall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.150, -105.020

Hail, Las Animas

When
August 30, 4:03 PM MST to 4:18 PM MST
Where
Las Animas County, 2.07 mi N of Tobe
Measured
0.88 in hail
Reported by
Public
Coordinates
37.250, -103.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195236, 195237.